Kansas, 2013Drought in Kansas, January 1 to 31, 2013
January 1 to 31, 2013 · NWS GLD · 13 events in 13 counties and zones
Drought conditions continued from December with northwest Kansas rated as being in Exceptional (D4) Drought. January precipitation was highly variable in the area, ranging from well below normal moisture in the western counties to above normal in the east.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued from December with northwest Kansas rated as being in Exceptional (D4) Drought. January precipitation was highly variable in the area, ranging from well below normal moisture in the western counties to above normal in the east. However, January precipitation did not change the current drought rating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 31, 11:59 PM CST, 1 minute earlier.
Area forecast discussion, Dec 31, 11:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1059 PM MST MON DEC 31 2012
.UPDATE...
ISSUED AT 608 PM MST MON DEC 31 2012
THE WINTER WEATHER HIGHLIGHTS HAVE BEEN DROPPED.
LIGHT SNOW IS DIMINISHING RAPIDLY ACROSS THE AREA THIS EVENING.
AREAS OF FLURRIES MAY CONTINUE INTO THE OVERNIGHT HOURS...BUT VERY
LITTLE IF ANY ADDITIONAL SNOW ACCUMULATION IS EXPECTED.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 227 PM MST MON DEC 31 2012
SNOW WILL WIND DOWN THIS EVENING WITH MOST OF THE ACCUMULATION
DONE BY 06Z. LATEST MODEL DATA IS SUPPORTED BY REALITY. SO HAVE
ADJUSTED THE END TIME OF THE HIGHLIGHTS BACK TO 06Z. ACCUMULATING
SNOW WILL END BY 12Z WITH FLURRIES POSSIBLE AFTER THAT. MODEL DATA
IS SHOWING SOME VISIBILITY REDUCTIONS DUE TO FOG AFTER THE SNOW
ENDS. NOT SURE ABOUT THAT BUT DID INSERT PATCHY FOG UNTIL MID
MORNING. TEMPERATURES WILL BE TRICKY UNTIL THE EXTENT AND DEPTH OF
THE SNOWFIELD BECOMES APPARENT. STAYED NEAR TO SLIGHTLY BELOW THE
TEMPERATURE GUIDANCE THROUGH TOMORROW.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 137 PM MST MON DEC 31 2012
A QUIET WEATHER PATTERN WILL TAKE SHAPE ACROSS THE TRI-STATE REGION.
THERE WILL BE ONE UPPER LEVEL DISTURBANCE THAT WILL MOVE ACROSS THE
NORTHERN PLAINS WEDNESDAY AND INTO THURSDAY...HOWEVER IT APPEARS AS
THOUGH THE BEST FORCING AND LIFT WILL STAY WELL TO THE NORTH. ONLY A
FEW FLURRIES ARE POSSIBLE ACROSS SOUTHWEST NEBRASKA...HOWEVER THE
CHANCE OF THIS WAS TOO LOW TO MENTION IN THE FORECAST. OTHER THAN
THIS ONE UPPER LEVEL DISTURBANCE...NO OTHER DISTURBANCES ARE EXPECTED
TO EVEN NEAR THE REGION AS A UPPER LEVEL RIDGE SETS UP ACROSS THE
WESTERN UNITED STATES. THEREFORE...THE FORECAST WILL REMAIN DRY
THROUGH THE EXTENDED PERIOD.
TEMPERATURES WERE THE MAIN FOCUS OF THE EXTENDED FORECAST. BELOW
NORMAL TEMPERATURES WILL CONTINUE THROUGH THURSDAY. MODELS ARE NOW
INDICATING A WARMING TREND BEGINNING ON FRIDAY. WITH CLOUDLESS SKIES
AND DRY WEATHER EXPECTED...THE WARMING TREND IS LIKELY TO HAPPEN.
THE QUESTION WILL BE HOW WARM WILL IT ACTUALLY GET. THE TEMPERATURE
FORECAST WILL DEPEND ON THE SNOW COVER AND WHICH DIRECTION THE WIND
IS FROM. AS OF RIGHT NOW...WINDS WILL REMAIN FROM THE WEST OR
NORTHWEST FOR MOST OF THE EXTENDED PERIOD...WHICH WOULD MEAN A
SLOWER...LESS AGGRESSIVE WARMING TREND DUE TO THE VAST AMOUNT OF
SNOW COVER TO OUR NORTH. THIS SCENARIO WOULD ALSO HELP PRESERVE THE
RECENT SNOWFALL AS COOLER TEMPERATURES WOULD FILTER SOUTH. IF WINDS
ARE MORE FROM THE SOUTHWEST WHERE LESS SNOW COVER IS PRESENT...THEN
THE TEMPERATURES WOULD BE HIGHER THAN CURRENTLY ADVERTISED. THIS
SOLUTION IS HINTED AT BY THE EUROPEAN AND GFS MODELS FOR FRIDAY AND
SUNDAY. FOR NOW...CONTINUED TO SHOW THIS WARMING TREND BUT WAS NOT
AS AGGRESSIVE AS THE MODELS...LOWERING THE INITIAL GUIDANCE BY A
DEGREE OR TWO FOR HIGHS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1052 PM MST MON DEC 31 2012
EXPECT CONDITIONS TO CONTINUE TO VARY BETWEEN IFR AND MVFR AT MCK
AND GLD AS VERY LIGHT SNOW SHOWERS MOVE ACROSS THE REGION THROUGH
ABOUT 10Z. AFTER 10Z...EXPECT LIGHT SNOW TO BE FINISHED AND OUT OF
THE AREA WITH A TRANSITION FROM MVFR TO VFR CONDITIONS BY 19Z AS
WINDS INCREASE FROM TO THE WEST. EXPECT CONDITIONS TO REMAIN VFR
AS SKIES CLEAR AFTER 00Z AT BOTH LOCATIONS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...LOCKHART
SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...LOCKHART
Hazardous weather outlook, Dec 31, 1:46 PM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MST MON DEC 31 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1246 PM MST MON DEC 31 2012 /146 PM CST MON DEC 31 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL CONTINUE THROUGH TONIGHT. MOST OF THE AREA WILL RECEIVE
3 TO 7 INCHES OF SNOW WITH THE HIGHEST AMOUNTS ALONG AND EAST OF A
LINE FROM GOODLAND TO ATWOOD TO MCCOOK. LOCATIONS ALONG AND EAST
OF LEOTI TO HOXIE TO NORTON WILL RECEIVE THE HEAVIEST AMOUNT OF
SNOW. MINOR BLOWING AND DRIFTING OF THE SNOW IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.
BULLER
In the hours before
Local storm report, Dec 31, 6:05 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MST MON DEC 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM SNOW GOODLAND 39.35N 101.71W
12/31/2012 M1.0 INCH SHERMAN KS OFFICIAL NWS OBS
&&
JJMLocal storm report, Dec 31, 7:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MST MON DEC 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW OAKLEY 39.13N 100.85W
12/31/2012 M3.5 INCH LOGAN KS EMERGENCY MNGR
0.23 INCHES OF LIQUID EQUIVALENT
0502 PM SNOW GOODLAND 39.35N 101.71W
12/31/2012 M1.0 INCH SHERMAN KS OFFICIAL NWS OBS
0610 PM SNOW ARAPAHOE 38.85N 102.17W
12/31/2012 E1.0 INCH CHEYENNE CO CO-OP OBSERVER
0610 PM SNOW 9 SSE NORTON 39.72N 99.83W
12/31/2012 E4.0 INCH NORTON KS CO-OP OBSERVER
0610 PM SNOW ATWOOD 39.81N 101.04W
12/31/2012 E2.0 INCH RAWLINS KS CO-OP OBSERVER
0610 PM SNOW CULBERTSON 40.23N 100.84W
12/31/2012 E1.0 INCH HITCHCOCK NE CO-OP OBSERVER
0610 PM SNOW MCCOOK 40.20N 100.62W
12/31/2012 E0.5 INCH RED WILLOW NE CO-OP OBSERVER
0610 PM SNOW ST. FRANCIS 39.77N 101.80W
12/31/2012 E1.0 INCH CHEYENNE KS CO-OP OBSERVER
0610 PM SNOW SHARON SPRINGS 38.89N 101.75W
12/31/2012 E2.0 INCH WALLACE KS CO-OP OBSERVER
0610 PM SNOW LEOTI 38.48N 101.36W
12/31/2012 E4.0 INCH WICHITA KS CO-OP OBSERVER
0610 PM SNOW 3 N RUSSELL SPRINGS 38.96N 101.18W
12/31/2012 E2.0 INCH LOGAN KS CO-OP OBSERVER
0610 PM SNOW GRAINFIELD 39.11N 100.47W
12/31/2012 E2.0 INCH GOVE KS CO-OP OBSERVER
0610 PM SNOW 1 E HILL CITY 39.37N 99.83W
12/31/2012 M4.0 INCH GRAHAM KS CO-OP OBSERVER
0610 PM SNOW HOXIE 39.36N 100.44W
12/31/2012 E5.0 INCH SHERIDAN KS CO-OP OBSERVER
&&
JJMLocal storm report, Dec 31, 8:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MST MON DEC 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM SNOW 13 N EDSON 39.52N 101.54W
12/31/2012 M1.0 INCH SHERMAN KS NWS EMPLOYEE
&&
JJMDrought, Cheyenne
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
January moisture was 52% of normal in St Francis.
Drought, Decatur
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
January moisture was 69% of normal in Oberlin.
Drought, Gove
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Gove forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
January moisture was 140% of normal at the cooperative station 4W of Gove City.
Drought, Graham
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Graham forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
January moisture was 39% of normal at the cooperative station near Hill City.
Drought, Logan
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
January moisture ranged from 40-120% of normal at the four cooperative stations in the county.
Drought, Norton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Norton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
January moisture ranged from 110-170% of normal at the three cooperative stations in the county.
Drought, Rawlins
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
January moisture ranged from 50-90% of normal at cooperative stations in the county.
Drought, Sheridan
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
January moisture was 110% of normal at the cooperative station in Hoxie.
Drought, Thomas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
January moisture was 40-70% of normal at cooperative stations in the county.
Drought, Wichita
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
January moisture was around 60% of normal at the cooperative station in Leoti.
Drought, Greeley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Greeley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
January moisture was 35% of normal at the cooperative station near Tribune.
Drought, Sherman
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Sherman forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
January moisture was 18% of normal at the Goodland NWS office.
Drought, Wallace
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Wallace forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
January moisture was around 40% of normal at cooperative stations in the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2013$391 million · 20 events
- Drought in Oklahoma, January 1 to 31, 2013$79 million · 3 events
- Drought in Texas, January 1 to 31, 2013$20 million · 24 events
- Dense Fog in Oklahoma, January 1, 20131 death · 1 event
- High Surf in Puerto Rico, January 1 to 4, 20131 death · 1 event
- Sneakerwave in California, January 1, 20131 death · 1 event
- Drought in Texas, January 1 to 31, 2013$119,000 · 43 events
- Drought in Oklahoma, January 1 to 31, 201348 events
- Drought in New Mexico, January 1 to 31, 201339 events
- Drought in Nebraska, January 1 to 31, 201331 events
- Drought in Nebraska, January 1 to 31, 201330 events
- Drought in Missouri, January 1 to 31, 201329 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437925, 437926, 437927, 437928, 437930, 437932, 437933, 437935, 437938, 437941, 437929, 437937, 437939.